(continued)
Ask the Pharmacist
by Ron & Marla Chapleau

February 1, 2016
www.saugeentimes.com
www.kincardinetimes.com

Health

To Comment on this article Click Here

Q) The doctor warned me that my new medication might increase my risk of bleeding. What did she mean by that?

A) Drug induced bleeding is a potential side effect of many commonly used medications (both prescription and over the counter) as well as many herbs and other natural products. It can range in severity from merely bothersome to potentially fatal depending on how it presents itself.

Some of the less serious ways that medications can cause bleeding is through a heavier than usual menses, nosebleeds, gum bleeding, easy bruising, minor bleeding that takes longer to stop or rectal bleeding (this type is usually bright red and is the indirect result of the constipating effects of certain drugs that in turn may cause hemorrhoids or fissures which are prone to bleeding).

Of a far more serious nature are bleeds that may occur within our stomach, intestines or, most direly, our brain. The drugs that have been linked most commonly to these types of reactions are, not surprisingly, the blood thinners.

The list of available blood thinners seems to grow by the year but includes warfarin, clopidogrel, apixaban, dabigatran, rivaroxaban, prasugrel and the old standby Aspirin (or ASA).

The other well known group of drugs linked to these adverse events are the anti-inflammatories such as Aleve (naproxen), Advil (ibuprofen), Celebrex (celecoxib), meloxicam, ketorolac, indomethacin, diclofenac and others.

What may catch some people by surprise is that many of the drugs commonly used to treat our psychiatric disorders such as depression, anxiety, obsessive-compulsive disorders have also been linked to bleeding type side effects. While researchers are still trying to better define the nature of this effect in antidepressant drugs such as escitalopram and most of the other commonly drugs in this family, the risk appears to be very low in the vast majority of patients who take them.

There are also a number of natural medicines that have been implicated in either causing bleeds on their own or increasing the risk of bleeding from some of the other drugs that I have already mentioned.

These natural medicines include Vitamin E, chondroitin (found in many arthritis relief products), arnica (a staple in many homeopathic treatments), coenzyme Q10 (often taken to minimize cholesterol drug side effects), the fish oils (in amounts of greater than 3 grams/day), garlic, ginkgo biloba (used by some for help with memory or tinnitus) and green tea.

Regardless of cause, the signs of a major bleed that warrant immediate emergency medical attention include red or dark brown urine, black and tarry looking stools, the presence of blood in vomit or saliva, sudden severe abdominal pain, unusual pain or swelling within the body, prolonged bleeding that persists for longer than 10 minutes, very large unexplained bruises and unexplained heavy vaginal bleeding.

Click the orange arrow to read the second column

If the bleed occurs within the brain (which is one of two causes of strokes, the other more common being from a clot) there may be very sudden severe symptoms such as dizziness, a headache, faintness, weakness or abnormalities in vision, speech or your ability to control your muscles.

While suffering from bleeding type side effects from drugs is relatively uncommon, there are some people who are at greater risk of this than others. These people include those of us who are advanced in age, have had a previous history of having suffered from a bleed, who are on other drugs/ natural medicines that are linked to this effect, who have blood pressure that is uncontrolled (i.e. too high), regular or excessive use of alcohol, poor kidney or liver function and a history of cardiovascular disease.

All in all, the risk of suffering a bleed from these drugs in general are low as long as their doses are carefully monitored (particularly in warfarin’s case) we are at least vaguely aware of what to watch out for and that we do not inadvertently increase our chances of suffering from one of these by talking other drugs and herbs that thin the blood without first checking with a health practitioner as to its advisability.

------------------------------

For more information about this or any other health related events, contact the pharmacists at Gordon Pharmasave, Your Health and Wellness Destination in Port Elgin and Kincardine.


Survey  Saugeen Times Read More
Survey Kincardine Read More
Survey  Walkerton News Read More

Click on the ads for more information

 
for world news, books, sports, movies ...

Monday, February 01, 2016